, make existing tinnitus worse, or cause a new tinnitus sound to appear. In fact, most drug classes have tinnitus-causing drugs sprinkled throughout. For example, antibiotics, painkillers, anti-anxiety and anti-depression drugs, antimalarial medications, anti-cancer drugs, and blood pressure controlling medicationscan all trigger tinnitus. In most cases, this type of tinnitus is an acute, short-lived side effect; if the patient stops taking the medication, the tinnitus symptoms typically recede. Familiarity with a complete list of ototoxic medications is unnecessary, but knowing which ones are known to cause more permanent tinnitus symptoms can save you a lot of frustration. , “Ototoxic drugs are those medications that can cause ototoxic (ear damaging) side effects to your ears. Such drugs can cause hearing loss, hyperacusis, tinnitus, and other phantom sounds and a whole host of balance problems.” Although physician-prescribed medications may effectively treat a specific health condition, they can also damage the fragile hair cells in the inner ear, impacting a person’s ability to hear and balance (source). Any drug with the potential to cause toxic reactions to structures of the inner ear, including the cochlea, vestibule, semicircular canals, and otoliths, is considered ototoxic. Drug-induced damage to these structures of the auditory and balance system can result in hearing loss, tinnitus, and dysequilibrium or dizziness. The propensity of specific classes of drugs to cause ototoxicity has been well established, and over 100 classes of drugs have been associated with ototoxicity. Ototoxicity came to the forefront of clinical attention with the discovery of streptomycin in 1944. Streptomycin was used successfully in the treatment of tuberculosis; however, a substantial number of treated patients were found to develop irreversible cochlear and vestibular dysfunction. These findings, coupled with ototoxicity associated with later development of other aminoglycosides, led to a great deal of clinical and basic scientific research into the etiology and mechanisms of ototoxicity. Today, many well-known pharmacologic agents have been shown to have toxic effects to the cochleovestibular system.
If you subscribe to any of our print newsletters and have never activated your online account, please activate your account below for online access. By activating your account, you will create a login and password. Early signs and symptoms are not specific to RMSF (including fever and headache). However, the disease can rapidly progress to a serious and life-threatening illness. See your healthcare provider if you become ill after having been bitten by a tick or having been in the woods or in areas with high brush where ticks commonly live. Signs and symptoms can include: Rash is a common sign in people who are sick with RMSF. The look of the rash can vary widely over the course of illness. Some rashes can look like red splotches and some look like pinpoint dots. While almost all patients with RMSF will develop a rash, it often does not appear early in illness, which can make RMSF difficult to diagnose.
I have been prescribed doxycycline to treat a chronic lyme infection. Certain drugs can cause damage to the inner ear, resulting in hearing loss, balance. Jan 26, 2017. Or one that potentially “may cause tinnitus,” or where hearing loss is listed as a contraindication. There's an old saying “forewarned is.